Pennsylvania, 2024Damaging Winds in Pennsylvania, July 17, 2024
July 17, 2024 · NWS CTP · 6 events in 4 counties and zones
A cold front stationed across northwestern Pennsylvania with an approaching MCV from the northern panhandle of West Virginia allowed for convection to begin forming across portions of south-central Pennsylvania during the afternoon hours of July 17, 2024. As showers and thunderstorms moved into an environment of more favorable instability and moisture in eastern Pennsylvania, isolated instances…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $33,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front stationed across northwestern Pennsylvania with an approaching MCV from the northern panhandle of West Virginia allowed for convection to begin forming across portions of south-central Pennsylvania during the afternoon hours of July 17, 2024. As showers and thunderstorms moved into an environment of more favorable instability and moisture in eastern Pennsylvania, isolated instances of severe thunderstorm winds gusts were observed throughout the late afternoon and evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 17, 12:31 PM EST, 59 minutes earlier.
Area forecast discussion, Jul 17, 12:31 PM EST, 59 minutes before
Area Forecast Discussion
National Weather Service State College PA
131 PM EDT Wed Jul 17 2024
.SYNOPSIS...
- A cold front will push through the state today accompanied by
another round of strong to severe thunderstorms that will be
focused across Central and Eastern Pennsylvania.
- High pressure will build in from the Great Lakes on Thursday
and bring mainly fair weather with seasonable temperatures
through the end of the week.
&&
.NEAR TERM /UNTIL 7 PM THIS EVENING/...
Surface cold front has crossed Lake Erie this morning and is
moving onshore over far NW PA. Shra (no thunder attm) scattered
about western PA with an organized cluster of moderate to hvy
rain associated with a weak MCV tracking from the WV panhandle
into far SW PA. Overall, a beneficial rain will be brought to
the bulk of the state today (in the form of a few rounds of
showers and Thunderstorms) and will be followed by a lengthy
string of dry days with comfortably lower humidity. However,
there is a MRGL-SLGT severe threat over mainly southeast
portions of the area.
Low-level theta-E advection (specifically in the 925-850 mb
layer) will congeal and become focused across Central PA (near
and just to the South of the I-80 corridor late this morning
through about 18-19Z before shifting to the Lower Susq Valley
and adjacent SE PA between 19-21Z. These time intervals will
mark the greatest chance for severe weather today in the form of
primarily strong to locally damaging straight line winds and
isolated instances of 1 inch diameter hail, given the very
straight line hodographs, moderate values of CAPE, but fairly
weak LLVL speed shear. DCAPE is a third lower than what we saw
yesterday afternoon/evening, but is still maximized over my
southeast counties, which will experience several hours of full
surface heating.
Regarding mode, the broad right entrance region of a 110 kt
upper jet stretched from NW Ohio to Southern Quebec late this
afternoon supports a better chance for initial discrete TSRA and
small multi-cell clusters, prior to a bkn- solid QLCS feature
or two forming across Central PA and progressing through the
Western Poconos and Lower Susq Valley in the 17-21Z time frame.
The element missing with Tuesday's convective potential was
larger scale lift beneath favorable segment of the mid/upper
lever jet. Most of Central PA fell within an area of moderate
mesoscale subsidence beneath the thermally indirect, right exit
region of a moderately strong jet.
The Heat Advisory for our SE zones remains in effect through
00z Thu with temps starting the day in the mid to upper 70s.
the lack of clouds through the overnight hours has led to some
patchy valley fog, but lack of rainfall today will be a tick in
the negative column.
Developing morning showers will be focused mainly over the NW
and Wcent Mountains through 13z before expanding in coverage and
growing in intensity just SE of the Allegheny Front between
14-16Z.
PWs of nearly 2" in the SE could help feed very heavy
downpours. But, the fast storm motions and very high FFG
(widespread 4.5"/3 hrs values) keep the threat for flash
flooding low. The MRGL risk in the Day2 ERO was collaborated
with WPC, mainly in order to keep continuity with previous
forecasts.
High temps this afternoon will vary from the mid and upper 70s
over the North and Western Mtns to the 80-85 range near a KAOO
to KUNV and KIPT line and in the upper 80s to low 90s in the SE.
&&
.SHORT TERM /7 PM THIS EVENING THROUGH FRIDAY NIGHT/...
The cold front slides through all but perhaps a few towns on
the MD border by 03-04Z Thursday. Thus, the SHRA should press
mainly or entirely to the S of the border well before sunrise.
Falling dewpoints should lead to a lower threat of fog, but the
temps drop right along with them. Will keep the mention of fog
from the wx grids at this point.
Thursday will mark the start of the beginning of a stretch of
fair and seasonable weather with lower humidity during the day
Thursday and through the end of this week as high pressure
builds from the Great Lakes.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
On Saturday, there could still be enough moisture working into
the state from the south that a shower or two could develop over
the SE and/or ridge-and-valley region if the ridge tops can help
nudge the moisture high enough. It's only worth a 20pct chc at
this point based both on coverage and probability. This is the
only mar in an otherwise stellar weekend forecast.
During the early part of the new week, the humidity levels will
creep back up as the deep upper low over ern Canada slides a
little more to the east and the Bermuda High pushes moisture
farther to the north and into the state. The stationary
boundary to our south may struggle to move northward, so we'll
keep the increase in precip chances slow for the time being.
Overall, we will see muggy nights again by mid week and a
gradual increase in cloud cover and PoPs. By Wed, PoPs get close
to 70pct. Confidence is higher than normal in the extended
pattern. Of course, confidence is lower on the day- to- day
details. But, normal diurnal trends in convection have been
leaned on for most of the long range.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
MVFR cigs cover northwest and north central PA, and are overspreading
central airfields at mid morning, along with scattered rain
showers. Cigs could dip into the IFR range, but MVFR is more
probable (>60% chance) at KBFD. Showers and thunderstorms will
become more numerous this afternoon and last into the evening
along and ahead of a cold front slowly pushing southeast from
the Great Lakes. Storms should decrease in coverage and
exit/dissipate over the south/eastern airspace between 03-06Z.
There is decent model signal for post- frontal upslope low MVFR
cigs particularly at KJST and potential IFR fog impacts at
KBFD/KIPT late tonight into early Thursday morning.
Outlook...
Thu...MVFR cigs psbl northwest 1/2; low VFR elsewhere.
Fri-Sun...AM valley fog. Otherwise, no sig wx/VFR.
&&
.CLIMATE...
The max temperature hit 100 degrees at Harrisburg yesterday
7/16. The last time KMDT hit 100 was back on July 19, 2020.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for PAZ036-056-057-
059-063>066.
&&
SYNOPSIS...Lambert/DeVoir/Bowen
NEAR TERM...Lambert/DeVoir/Bowen
SHORT TERM...Dangelo/Bowen
LONG TERM...Dangelo
AVIATION...Steinbugl
CLIMATE...Steinbugl
Hazardous weather outlook, Jul 17, 11:58 AM EST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1258 PM EDT Wed Jul 17 2024
PAZ004>006-010-011-017-037-181700-
Warren-McKean-Potter-Elk-Cameron-Clearfield-Tioga-
1258 PM EDT Wed Jul 17 2024
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ012-018-019-024>028-033>035-041-042-045-046-049-050-181700-
Northern Clinton-Northern Centre-Southern Centre-Cambria-Blair-
Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-
1258 PM EDT Wed Jul 17 2024
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ051>053-181700-
Montour-Northumberland-Columbia-
1258 PM EDT Wed Jul 17 2024
...SEVERE THUNDERSTORM WATCH 552 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ036-056-181700-
Franklin-Perry-
1258 PM EDT Wed Jul 17 2024
...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ057-059-064>066-181700-
Dauphin-Lebanon-Adams-York-Lancaster-
1258 PM EDT Wed Jul 17 2024
...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 552 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Heat Advisory.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ063-181700-
Cumberland-
1258 PM EDT Wed Jul 17 2024
...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ058-181700-
Schuylkill-
1258 PM EDT Wed Jul 17 2024
...SEVERE THUNDERSTORM WATCH 552 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
In the hours before
Local storm report, Jul 17, 9:45 AM EST, 3 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
1045 AM EDT Wed Jul 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM Tstm Wnd Dmg 2 NNW Hallam 40.03N 76.63W
07/16/2024 York PA Emergency Mngr
Damage in Hellam Twp including to sheds,
roofs, barns, trees, and power poles.
&&
JCGSpecial weather statement, Jul 17, 12:48 PM EST, 42 minutes before
Special Weather Statement
National Weather Service State College PA
148 PM EDT Wed Jul 17 2024
PAZ066-171815-
Lancaster PA-
148 PM EDT Wed Jul 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LANCASTER COUNTY
THROUGH 215 PM EDT...
At 148 PM EDT, Doppler radar was tracking a strong thunderstorm over
Akron, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lancaster, Ephrata, Lititz, New Holland, East Petersburg, Akron,
Leola, Reamstown, Rothsville, Adamstown, Terre Hill, Churchtown,
Leacock, Bareville, Bowmansville, Intercourse, Fivepointville, Blue
Ball, Farmersville, and Gordonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
south central Pennsylvania.
&&
LAT...LON 3999 7597 4005 7634 4017 7635 4024 7604
4020 7597 4001 7595
TIME...MOT...LOC 1748Z 266DEG 20KT 4012 7624
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
DangeloThunderstorm Wind, Lancaster
- When
- July 17, 1:30 PM EST
- Where
- Lancaster County, 0.67 mi S of Christiana
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 39.940, -76.001
A severe thunderstorm producing wind gusts estimated at 60 mph knocked a tree down onto power lines southwest of Christiana.
Thunderstorm Wind, Columbia
- When
- July 17, 3:52 PM EST
- Where
- Columbia County, 1.56 mi NNW of Stillwater
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 41.170, -76.383
A severe thunderstorm producing wind gusts estimated at 60 mph knocked down multiple trees and wires near Benton along Maple Grove Road near Ribble Lane.
Thunderstorm Wind, Lebanon
- When
- July 17, 5:04 PM EST to 5:05 PM EST
- Where
- Lebanon County, 0.78 mi NE of Palmyra to 0.97 mi NE of Palmyra
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.309, -76.571
A severe thunderstorm produced a downburst in the town of Plamyra with maximum wind gusts estimated at 70 to 80 mph. A large tree fell onto a farm house causing significant damage to the home near the intersection of Parliament Drive and Plaza Drive. A barn roof was ripped off at the same location. Farm equipment, including a trailer and a wagon were also damaged. The footprint of maximum wind damage measured 350 yards by 200 yards.
Thunderstorm Wind, Lancaster
- When
- July 17, 5:23 PM EST
- Where
- Lancaster County, 0.61 mi SW of Mt Joy
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 40.115, -76.509
A severe thunderstorm producing wind gusts estimated at 60 mph knocked wires down near the intersection of Birchland Avenue and Fairview Road in Mount Joy.
Thunderstorm Wind, York
- When
- July 17, 5:25 PM EST
- Where
- York County, 0.44 mi SW of Cly
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 40.116, -76.737
A severe thunderstorm producing wind gusts estimated at 60 mph knocked wires down at the intersection of Yorkhaven Road and Cly Road near York Haven.
Thunderstorm Wind, Lancaster
- When
- July 17, 5:44 PM EST
- Where
- Lancaster County, 1.86 mi NNW of Lexington
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 40.226, -76.309
A severe thunderstorm producing wind gusts estimated at 60 mph knocked wires down near the intersection of Blantz Road and Long Lane west of Brickerville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 17 to 19, 202411 deaths · 1 event
- Heat in Arizona, July 17 to 20, 20247 deaths · 2 events
- Wildfire in Washington, July 17 to 31, 2024$19 million · 1 event
- Flash Flooding and Heavy Rain in Missouri, July 17, 2024$1.7 million · 26 events
- Damaging Winds in Virginia, July 17, 2024$93,000 · 56 kt wind · 24 events
- Flash Flooding and Damaging Winds in New Mexico, July 17 to 20, 2024$100,000 · 55 kt wind · 8 events
- Damaging Winds and Lightning Strike in Georgia, July 17, 2024$107,000 · 52 kt wind · 5 events
- Damaging Winds in New York, July 17, 2024$39,000 · 60 kt wind · 16 events
- Hail and Damaging Winds in Massachusetts, July 17, 2024$16,000 · 1 in hail · 30 events
- Damaging Winds and Lightning Strike in Virginia, July 17, 2024$24,000 · 50 kt wind · 20 events
- Damaging Winds in Virginia, July 17, 2024$26,000 · 60 kt wind · 15 events
- Damaging Winds in Alabama, July 17, 2024$22,000 · 52 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200186, 1200188, 1200195, 1200190, 1200189, 1200191.